Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 12, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 6, 2021, 3:40 PM MDT for Natrona County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 3:40 PM MDT (21:40 UTC)
- Expired
- Aug 6, 2021, 4:15 PM MDT
- In force
- 35 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 175 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:43 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882 WUUS55 KRIW 062140 SVRRIW WYC025-062215- /O.NEW.KRIW.SV.W.0012.210806T2140Z-210806T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Riverton WY 340 PM MDT Fri Aug 6 2021 The National Weather Service in Riverton has issued a * Severe Thunderstorm Warning for... Northeastern Natrona County in central Wyoming... * Until 415 PM MDT. * At 339 PM MDT, a severe thunderstorm was located 14 miles east of Teapot Rock, or 33 miles northeast of Casper, moving northeast at 60 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of northeastern Natrona County. This includes Interstate 25 between mile markers 202 and 217. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4301 10644 4316 10656 4347 10608 4314 10608 TIME...MOT...LOC 2139Z 232DEG 53KT 4327 10604 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Vorst
2 follow-up statements
510 WWUS55 KRIW 062154 SVSRIW Severe Weather Statement National Weather Service Riverton WY 354 PM MDT Fri Aug 6 2021 WYC025-062215- /O.CON.KRIW.SV.W.0012.000000T0000Z-210806T2215Z/ Natrona- 354 PM MDT Fri Aug 6 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR NORTHEASTERN NATRONA COUNTY... At 354 PM MDT, a severe thunderstorm was located 14 miles south of Pine Tree Junction, or 27 miles southwest of Wright, moving northeast at 60 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Antelope Hills and Teapot Rock. This includes Interstate 25 between mile markers 204 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4306 10637 4319 10652 4347 10608 4317 10608 TIME...MOT...LOC 2154Z 232DEG 53KT 4341 10579 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Vorst
919
WWUS55 KRIW 062206
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
406 PM MDT Fri Aug 6 2021
WYC025-062215-
/O.EXP.KRIW.SV.W.0012.000000T0000Z-210806T2215Z/
Natrona-
406 PM MDT Fri Aug 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NATRONA COUNTY
WILL EXPIRE AT 415 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.
LAT...LON 4306 10637 4319 10652 4347 10608 4317 10608
TIME...MOT...LOC 2205Z 232DEG 53KT 4346 10569
$$
VorstWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:23 PM MDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 6, 2:23 PM MDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Riverton WY 223 PM MDT Fri Aug 6 2021 .SHORT TERM...(This evening through Saturday night) Issued at 220 PM MDT Fri Aug 6 2021 Convection is ongoing as a robust shortwave moves east across the state today. We have already seen thunderstorms producing strong wind gusts and expect that to be the main concern into the evening. SPC now has a slight risk east of the Divide for wind where the most favorable shear and instability exists. Additional convection should develop across these areas soon. This activity will decrease by late evening, mostly ending by midnight with the loss of heating and forcing. Still seeing the possibility for showers to linger across the Bighorns and Johnson County through early morning. Elsewhere, the other concern today is still fire weather across southern areas through the Wind Corridor. With the mixing and strong pressure gradient, winds have been gusting above critical criteria. While relative humidity may bottom out around 15-18 percent, will have the Red Flag Warning continue through 8 PM for these locations. Ridging will build back in Saturday leading to a generally dry and sunny day. .LONG TERM...(Sunday through Friday) Issued at 220 PM MDT Fri Aug 6 2021 The start of the period on Sunday has a W-WSW flow over the area with an area of low pressure over the Pacific Northwest. The EC has this feature further to the north and a bit further west than the GFS. The EC has the eastward progression much more than it was showing yesterday. Both models have this moving across the northern tier of the CONUS and being in southern SK (EC) or near the ND/MB/SK border (GFS) by 12Z Tuesday. The main weather story over WY with this feature looks to be the wind with a tight pressure gradient on Monday, especially on the GFS. There is also jet support to the south of the low. In regards to precipitation, the bulk looks to stay to the north over MT. The most likely places to see any activity would be across the northern 1/3 to 1/2 of the forecast area and from Sunday afternoon through Monday night, otherwise expect it to be dry. Even where it does rain, QPF amounts look to be quite low so it is possible this may be almost a non-event precipitation-wise. The rest of the long-term looks to be quiet with no further precipitation. It may still be rather windy on Tuesday, but afterwards the low is expected to push further to the northeast and a ridge looks to become dominant again over the southwest bringing lighter winds to the state. && .AVIATION...(For the 18Z TAFS through 18Z Saturday) Issued at 1155 AM MDT Fri Aug 6 2021 Expect VFR conditions to prevail throughout the period. Winds look to be an issue for many locations until around 01Z-05Z. The most wind looks to be from KRKS over to KCPR. Outflow winds and winds from heavier thunderstorms may also impact terminals until around 00Z with waves of precipitation moving through the area. && .FIRE WEATHER... Issued AT 220 PM MDT Fri Aug 6 2021 Scattered showers and thunderstorms will continue this afternoon and evening, especially east of the Divide, as a strong shortwave moves east across the state. These will continue to produce strong, gusty outflow winds through the evening, decreasing after sunset. Also still have a Red Flag Warning in effect through 8 PM for southern areas through the Wind Corridor where strong west winds and low relative humidity have resulted in near to critical fire weather conditions. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for WYZ277-279-280- 289. && SHORT TERM...Myers LONG TERM...Clayton AVIATION...Clayton FIRE WEATHER...Myers
Hazardous weather outlook, Aug 6, 3:01 PM MDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 301 PM MDT Fri Aug 6 2021 WYZ001>020-022>030-072115- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 301 PM MDT Fri Aug 6 2021 ...Severe Thunderstorm Watch in Effect Until 8 PM for Much of Central Wyoming... ...Red Flag Warning Continues for Portions of Southwest and Central Wyoming Until 8 PM... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight Scattered afternoon and evening thunderstorms will produce outflow wind gusts of 40 to 50 mph, with any severe thunderstorms possibly creating 60 to 70 mph wind gusts. The best chance for damaging winds will be across Fremont, Hot Springs, Johnson, Natrona, and Washakie counties. Westerly wind 20 to 30 mph with gusts 35 to 45 mph will combine with low relative humidities to produce critical fire weather conditions from Sweetwater County to Natrona County through 8 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Sunday and Monday...Elevated fire weather conditions possible due to hot, dry, and breezy conditions. A cold front Sunday night into Monday could lead to gusty northwest wind and increased fire danger. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather
In the hours before
Special weather statement, Aug 6, 2:31 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Riverton WY
231 PM MDT Fri Aug 6 2021
WYZ012-014-025-062100-
Wind River Mountains West-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-
231 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of north central
Sublette County through 300 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm over
Warren Bridge, or 16 miles northwest of Pinedale, moving north at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Fork Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4292 11004 4297 11023 4328 11015 4317 10980
TIME...MOT...LOC 2031Z 201DEG 18KT 4301 11012
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VorstSpecial weather statement, Aug 6, 2:39 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Riverton WY
239 PM MDT Fri Aug 6 2021
WYZ017-018-062115-
Wind River Basin-Lander Foothills-
239 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of central Fremont
County through 315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ethete, or near Fort Washakie, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.
&&
LAT...LON 4287 10882 4299 10892 4315 10856 4297 10843
TIME...MOT...LOC 2039Z 242DEG 28KT 4295 10879
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VorstSpecial weather statement, Aug 6, 2:43 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Riverton WY
243 PM MDT Fri Aug 6 2021
WYZ012-013-023>025-062115-
Star Valley-Jackson Hole-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-Salt River and Wyoming Ranges-
243 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of western Sublette,
northwestern Lincoln and south central Teton Counties through 315 PM
MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over
Alpine, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hoback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4328 11104 4344 11051 4319 11037 4299 11103
4303 11105
TIME...MOT...LOC 2043Z 247DEG 41KT 4316 11099
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VorstSpecial weather statement, Aug 6, 3:17 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
317 PM MDT Fri Aug 6 2021
WYZ012-013-024-025-062145-
Jackson Hole-Upper Green River Basin Foothills-Teton and Gros Ventre
Mountains-Salt River and Wyoming Ranges-
317 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of northwestern
Sublette, northern Lincoln and south central Teton Counties through
345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Hoback, or 15 miles east of Alpine, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bondurant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4304 11082 4327 11085 4332 11016 4305 11015
TIME...MOT...LOC 2117Z 268DEG 36KT 4318 11070
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VorstSpecial weather statement, Aug 6, 3:21 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Riverton WY
321 PM MDT Fri Aug 6 2021
WYZ015-017-018-062145-
Wind River Basin-Wind River Mountains East-Lander Foothills-
321 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of central Fremont
County through 345 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Washakie, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ethete around 330 PM MDT.
Other locations in the path of this storm include Kinnear and Ocean
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central Wyoming.
&&
LAT...LON 4286 10899 4289 10904 4294 10906 4301 10903
4322 10864 4298 10845
TIME...MOT...LOC 2121Z 243DEG 34KT 4298 10890
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MyersSpecial weather statement, Aug 6, 3:34 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
334 PM MDT Fri Aug 6 2021
WYZ012-013-062200-
Jackson Hole-Teton and Gros Ventre Mountains-
334 PM MDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of southwestern Teton
County through 400 PM MDT...
At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near
Teton Pass, or 10 miles northwest of Jackson, moving northeast at 30
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rendezvous Peak around 345 PM MDT.
Teton Village around 350 PM MDT.
Other locations in the path of this storm include Phelps Lake and
Moose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4352 11104 4362 11105 4377 11088 4358 11059
4344 11098 4350 11105
TIME...MOT...LOC 2134Z 228DEG 28KT 4355 11097
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VorstThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:47 PM MDT | Special Weather Statement | RIW | Teton | 28 min |
| Aug 5, 11:25 PM MDT | Special Weather Statement | RIW | 20 min | |
| Aug 6, 8:10 AM MDT | Special Weather Statement | RIW | 35 min | |
| Aug 6, 9:29 AM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 6, 10:01 AM MDT | Special Weather Statement | RIW | 29 min | |
| Aug 6, 10:33 AM MDT | Special Weather Statement | RIW | Hot Springs | 27 min |
| Aug 6, 10:59 AM MDT | Special Weather Statement | RIW | Hot Springs | 31 min |
| Aug 6, 1:12 PM MDT | Special Weather Statement | RIW | Hot Springs | 33 min |
| Aug 6, 1:36 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Aug 6, 2:09 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Aug 6, 2:12 PM MDT | Special Weather Statement | RIW | Natrona | 33 min |
| Aug 6, 2:21 PM MDT | Special Weather Statement | RIW | Natrona | 39 min |
| Aug 6, 2:31 PM MDT | Special Weather Statement | RIW | Sublette | 29 min |
| Aug 6, 2:39 PM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| Aug 6, 2:43 PM MDT | Special Weather Statement | RIW | 32 min | |
| Aug 6, 3:08 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 3:17 PM MDT | Special Weather Statement | RIW | 28 min | |
| Aug 6, 3:21 PM MDT | Special Weather Statement | RIW | Fremont | 24 min |
| Aug 6, 3:47 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 28 min |
| Aug 6, 3:57 PM MDT | Special Weather Statement | RIW | Sublette | 33 min |
| Aug 6, 4:14 PM MDT | Special Weather Statement | RIW | Sublette | 31 min |
| Aug 6, 4:16 PM MDT | Special Weather Statement | RIW | Fremont | 29 min |
| Aug 6, 4:21 PM MDT | Special Weather Statement | RIW | 24 min | |
| Aug 6, 4:41 PM MDT | Special Weather Statement | RIW | Natrona | 34 min |
| Aug 6, 4:44 PM MDT | Special Weather Statement | RIW | 31 min | |
| Aug 6, 4:45 PM MDT | Special Weather Statement | RIW | Teton | 30 min |
| Aug 6, 4:53 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 5:23 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 37 min |
| Aug 6, 5:54 PM MDT | Special Weather Statement | RIW | Johnson | 36 min |
| Aug 6, 5:55 PM MDT | Special Weather Statement | RIW | Natrona | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.